Alert archive / New York / Gale Watches in 2021

Gale Watch 15, NWS New York, NY

October 28, 2021

NWS New York, NY issued this gale watch at Oct 28, 2021, 4:01 AM EDT. It took effect at Oct 29, 2021, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2021, 4:01 AM EDT (08:01 UTC)
In effect from
Oct 29, 2021, 2:00 PM EDT
Expired
Oct 28, 2021, 3:42 PM EDT
In force
Issued by
NWS New York, NY

The text

As transmitted.

468 
WHUS71 KOKX 280801
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
401 AM EDT Thu Oct 28 2021

ANZ332-340-280915-
/O.CAN.KOKX.SC.Y.0090.000000T0000Z-211028T1000Z/
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
401 AM EDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have fallen below small craft conditions, thus the
advisory has been discontinued.

$$

ANZ350-353-282100-
/O.EXT.KOKX.SC.Y.0090.000000T0000Z-211029T1000Z/
/O.NEW.KOKX.GL.A.0015.211029T1800Z-211030T1000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
401 AM EDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

* WHAT...For the Small Craft Advisory, northeast winds 10 to 20 
  kt with gusts up to 25 kt and seas 5 to 8 feet. For the Gale 
  Watch, east winds 20 to 30 kt with gusts up to 35 kt and seas 
  7 to 10 feet possible.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...For the Small Craft Advisory, until 6 AM EDT Friday. 
  For the Gale Watch, from Friday afternoon through late Friday 
  night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ355-282100-
/O.CON.KOKX.SC.Y.0090.000000T0000Z-211029T0000Z/
/O.NEW.KOKX.GL.A.0015.211029T1800Z-211030T1000Z/
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
401 AM EDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

* WHAT...For the Small Craft Advisory, northeast winds 10 to 15 
  kt and seas 4 to 7 feet. For the Gale Watch, east winds 20 to 
  30 kt with gusts up to 35 kt and seas 7 to 10 feet possible.

* WHERE...Sandy Hook NJ to Fire Island Inlet NY out 20 nm.

* WHEN...For the Small Craft Advisory, until 8 PM EDT this 
  evening. For the Gale Watch, from Friday afternoon through 
  late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
1 follow-up statement
660 
WHUS71 KOKX 281942
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
342 PM EDT Thu Oct 28 2021

ANZ350-353-355-291000-
/O.EXT.KOKX.SC.Y.0090.000000T0000Z-211029T2200Z/
/O.UPG.KOKX.GL.A.0015.211029T1800Z-211030T1000Z/
/O.NEW.KOKX.GL.W.0022.211029T2200Z-211030T1000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
342 PM EDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EDT FRIDAY...
...GALE WARNING IN EFFECT FROM 6 PM FRIDAY TO 6 AM EDT SATURDAY...

* WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts 
  up to 35 kt and seas 7 to 10 feet expected. For the Small 
  Craft Advisory, northeast winds 15 to 25 kt with gusts up to 
  30 kt and seas 4 to 7 feet.

* WHERE...Sandy Hook NJ to Montauk Point NY out 20 nm.

* WHEN...For the Gale Warning, from 6 PM Friday to 6 AM EDT 
  Saturday. For the Small Craft Advisory, until 6 PM EDT Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ331-332-335-338-340-345-291000-
/O.NEW.KOKX.SC.Y.0091.211029T1600Z-211030T1000Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
342 PM EDT Thu Oct 28 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM EDT
SATURDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, and South Shore Bays from Jones Inlet through 
  Shinnecock Bay.

* WHEN...From noon Friday to 6 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Oct 28, 1:56 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 28, 1:56 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
156 AM EDT Thu Oct 28 2021

.SYNOPSIS...
Strong low pressure off the coast continues its eastward departure
through the evening. Weak high pressure briefly builds in from the
north through Thursday. Low pressure approaches on Friday and
impacts the region Friday night through Saturday. High pressure
returns early next week, followed by another frontal system by
midweek.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Winds continue to decrease overnight. Northerly winds will
continue to advect in a cooler and drier airmass, with dewpoints
dropping into the upper 30s and lower 40s with more in the way
of clearing.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
At the surface, weak high pressure noses in from the north. In the
upper levels, a ridge briefly builds in from the southwest.
Shortwave energy extending into the area from the departing low, and
associated jet streak, will pass overhead during the day. Due to
plenty of dry air aloft this is not expected to spark any showers
across the area and have kept a dry forecast.

High temperatures will be in the 50s and lower 60s, which is about
normal for late October.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Weak upper ridging on Friday gives way to a slow moving upper low
traversing the OH Valley by the start of the weekend and passing
through the region by Sunday night.  A return to a more zonal
pattern looks to start next week, followed by another trough by
midweek.

Models are in fairly good agreement, with slight timing differences,
with the forecast evolution into the weekend. Surface high pressure
moves east of the area to start Friday, as a weakening surface low
moves across Appalachia. An associated occluded/warm front
approaches from the southwest by Friday, which will allow for
increasing precipitation chances into Friday evening. Deep southerly
flow aloft will return moisture to the area, with PWATs near 1.5 to
1.75" by Saturday. Best forcing with this system looks to occur late
Friday evening into early Saturday morning, a bit slower than in
previous guidance. In addition, a strong LLJ will be place, with max
850mb winds approaching 50kts, especially across eastern Long Island
and southern CT for a brief period after 00/03Z on Saturday. Have
trended sfc gusts up toward NBM 90th percentile as a result, with
max gusts of 30-35kts across the coastal areas early on Saturday
morning.

Rainfall will overspread the area from southwest to northeast
starting late on Friday afternoon. Have elected to increase forecast
rainfall amounts a bit this cycle, and most areas approach NBM 75th
to 90th percentile, of 1.5 to 1.75 in, with locally higher amounts
possible. The system looks slow to depart the area by Saturday
afternoon, with the upper trough axis not clearing the coast until
Sunday.  As such, have left precip chances in through Sunday
morning, as the upper low slowly departs. The heaviest rainfall
amounts from this system should be across the eastern portions of
the forecast area. High temperatures should be in the low to mid 60s
both Saturday and Sunday, which is at, or just above, normal.

A cooler, drier air mass builds in for early next week, as zonal
flow aloft and high pressure settles in.  By midweek, a frontal
system will approach from the Central Plains, with precipitation
chances increasing again by Wednesday.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Weak high pressure will briefly build from the north through
tonight.

VFR for the most part early this morning, but MVFR should return
after 08z at KGON. Ceilings are likely to go MVFR over the NYC
metro, Long Island, and southern Connecticut terminals from
middle morning through early afternoon. The ceilings should lift
to VFR for the rest of the afternoon and evening.

N winds continue to weaken early this morning and then veer to
the NE after daybreak and then possibly more ENE this afternoon.
Speeds should be around 10 kt or less.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

MVFR ceilings possible 14-18z, but timing may need to be
adjusted.

.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Thursday night...VFR.
.Friday...VFR in the morning with MVFR developing. E winds
10-15G20kt in the afternoon, mainly NYC metro/coast.
.Friday night...Rain with IFR conditions. E winds
15-20G25-30kt, highest NYC metro/coast.
.Saturday...Showers with MVFR/local IFR conditions.
.Saturday night...Chance of showers with MVFR conditions.
.Sunday-Monday...Mainly VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
SCAs are now in effect for all waters, with the winds continuing
to decrease through the remainder of the overnight. SCA will
continue on all ocean waters through Thursday with waves only
decreasing to 5-7 ft.

E-SE winds increase Friday into Friday night and SCA conditions
are likely to continue on all waters by Friday evening. Seas
will also build beginning on Friday morning, peaking Friday
night into early Saturday, with 6-9 ft over the ocean waters. A
period of gale force winds are also possible on the ocean waters
Friday night into early Saturday. Winds should weaken by
Saturday afternoon, however, ocean seas look to remain elevated
through Sunday. Ocean seas should fall below 5ft by early
Monday.

&&

.HYDROLOGY...
Moderate to locally heavy rain is possible Friday evening into
Saturday morning. Light rain may continue into Saturday
afternoon. Areal averaged rainfall totals should be around an
inch to inch and a half, with local amount exceeding 2" in
spots. Minor urban flooding is the main threat with this system
especially given recent rainfall earlier this week, with fast-
responding streams in NE NJ reaching bankfull.

&&

.TIDES/COASTAL FLOODING...
Coastal flood advisories have been issued for the overnight
high tide cycle with widespread minor levels expected across
southern Nassau and southwest Suffolk county. This is
predominately due to increased surge and local tidal piling with
the northeasterly flow and departing low pressure system. Some
spots may still be subject to minor beach erosion due to
breaking waves continuing into this evening. Coastal flood
advisories continue for those same locations for Thursday
afternoon's high tide cycle, with widespread minor to locally
moderate levels likely to be reached. Statements have been
issued elsewhere across southern Queens, southeastern Suffolk,
and the western LI Sound for locally minor flooding during
Thursday as well.

Another storm late this week may also have potential to produce
minor to locally moderate coastal flooding and high surf/beach
erosion Friday into Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Advisory until 5 PM EDT this afternoon for
     NYZ080-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ332-340.
     Small Craft Advisory until 8 PM EDT this evening for ANZ350-
     353-355.

&&

SYNOPSIS...DBR/JT
NEAR TERM...JE/JT
SHORT TERM...JT
LONG TERM...DBR
AVIATION...DS
MARINE...DBR/JT
HYDROLOGY...DBR/JT
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 27, 7:21 PM EDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
721 PM EDT Wed Oct 27 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-176>178-282330-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northern Queens-Northern Nassau-Southern Queens-
721 PM EDT Wed Oct 27 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079-081-282330-
Northeast Suffolk-Southeast Suffolk-
721 PM EDT Wed Oct 27 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-179-282330-
Southwest Suffolk-Southern Nassau-
721 PM EDT Wed Oct 27 2021

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT THURSDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-282330-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
721 PM EDT Wed Oct 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 4:39 AM EDTCoastal Flood AdvisoryOKXNassau11 hr
Oct 28, 3:42 PM EDTGale WarningOKX38 hr
Oct 28, 3:42 PM EDTSmall Craft AdvisoryOKX17 hr
Oct 28, 7:51 PM EDTCoastal Flood StatementOKXKings, Queens, Richmond, Suffolk22 hr
Oct 28, 7:51 PM EDTCoastal Flood AdvisoryOKXNassau, Suffolk24 hr

Nearby

Gale Watches in New York, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.